Thunderstorm Wind, Taylor
- When
- October 18, 1:07 PM CST
- Where
- Taylor County, 3 mi WNW of Chelsea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 45.297, -90.377
Trees were blown down.
During the afternoon of October 18, scattered thunderstorms moved across north central Wisconsin. Law enforcement officials reported some trees down by thunderstorm winds near Chelsea.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the afternoon of October 18, scattered thunderstorms moved across north central Wisconsin. Law enforcement officials reported some trees down by thunderstorm winds near Chelsea.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 18, 10:40 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT THU OCT 18 2007 .UPDATE...THIS AFTERNOON MODELS CONTINUE TO SHOW THAT THE SURFACE LOW WILL CONTINUE TO DEEPEN AS IT MOVES NORTHEAST ACROSS EAST CENTRAL AND NORTHEAST MINNESOTA THIS AFTERNOON. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE EAST INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 4 PM THIS AFTERNOON. SATELLITE IS SHOWING SOME BREAKS IN THE CLOUDS AHEAD OF THIS FRONT. THIS IS ALLOWING THE TEMPERATURES TO CLIMB INTO THE UPPER 60S LATE MORNING. THE NAM/WRF SHOWS THAT SHOWS A POTENTIAL VORTICITY MAXIMUM SLIDING INTO SOUTHERN WISCONSIN AND THIS WILL LIKELY ENHANCE THE LIFT ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THERE MAY STILL BE A SMALL CHANCE OF SEVERE WEATHER THIS AFTERNOON GENERALLY EAST OF THE MISSISSIPPI RIVER WHERE THE INSTABILITY AND LIFT WILL BE THE GREATEST BETWEEN 2 PM AND 6 PM. MAIN SEVERE WEATHER THREATS WILL BE WIND AND HAIL. HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. && .PREV DISCUSSION... /ISSUED 330 AM CDT THU OCT 18 2007/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES TODAY INTO FRI NIGHT...WIND ON FRIDAY...TEMPERATURES THROUGH THE PERIOD. 06Z DATA ANALYSIS HAD A 987MB LOW CENTERED NEAR LINCOLN NEB WITH ITS CIRCULATION COVERING MUCH OF THE CENTRAL CONUS. WV IMAGERY SHOWED STRONG SHORTWAVES ROUNDING THE BASE OF THE UPPER TROUGH WITH THE UPPER LOW CLOSING OFF/DEEPENING OVER EASTERN NEB. GREATEST 3HR PRESSURE FALLS OF 5 TO 6MB WERE OVER THE FORECAST AREA...UNDER STRONG DIVERGENCE/DIFFLUENCE ALOFT AHEAD OF THE DEEPENING UPPER TROUGH. FOG-PRODUCT/IR IMAGERY SHOWED A BROAD CIRCULATION OF CLOUDS ACROSS THE UPPER MIDWEST AHEAD OF THE SFC/UPPER LOW. AREA RADARS SHOWED ONE BAND OF RAIN LIFTING INTO NORTHERN WI...ON NOSE OF 850MB MOISTURE TRANSPORT AND TROWAL. ANOTHER BAND OF RAIN DEVELOPING/LIFT NORTH ACROSS IA...IN AREA OF STRONG PV ADVECTION AHEAD OF SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH. 18/00Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL AND OFFER RATHER SIMILAR SOLUTIONS FOR TODAY THRU SAT NIGHT. DPROG/DT OF 500MB HGTS AT 18/00Z SHOWED NAM/GFS RUNS OF 16/00Z AND 17/00Z VERIFIED QUITE WELL ACROSS NOAM...WITH SLIGHT EDGE TO NAM ON THE STRENGTH OF THE TROUGH/DEVELOPING UPPER LOW OVER THE CENTRAL CONUS. THRU 36HRS TREND IS A BIT STRONGER...FASTER...FURTHER NORTH WITH THE UPPER LOW AS IT LIFTS TO NEAR THE WEST END OF LK SUPERIOR BY 12Z FRI. FOR 36- 60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH NAM TRENDING TOWARD IT AS THE LOW LIFTS TO NEAR JAMES BAY AND TROUGHING MOVES INTO THE EASTERN CONUS. FOR 60-84HRS TREND IS A BIT WEAKER/FASTER WITH THE NEXT SHORTWAVE ENERGY/TROUGH MOVING THRU THE ROCKIES...BUT GFS DOES SHOW REASONABLE RUN-TO-RUN CONSISTENCY OVER THE WESTERN CONUS IN THIS TIME-FRAME. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED GFS A BIT BETTER WITH STRENGTH/POSITION OF THE SFC LOW OVER EASTERN NEB. PER WV IMAGERY...GFS LOOKED TO HAVE A SLIGHT EDGE ON SHORTWAVE DETAILS ACROSS THE CENTRAL CONUS TO EASTERN PAC. WIND PROFILER AND VAD WIND PROFILE DATA SHOWED BOTH NAM/GFS GOOD AT 850/700MB...BUT GFS SLIGHTLY BETTER AT 500MB. A BLEND OF NAM/GFS LOOKED BEST WITH 00Z-06Z PRECIP ACROSS THE CONUS. OVERALL APPEARS GFS WOULD BE MODEL OF CHOICE THIS CYCLE...BUT WITH SOLUTIONS SIMILAR FAVORING ONE OVER THE OTHER HAS LITTLE IMPACT ON THE SENSIBLE WEATHER TODAY THRU FRI NIGHT. FORECAST CONFIDENCE ON THE GOOD SIDE THIS CYCLE. FOR THE SHORT TERM...STRONG SHORTWAVE/PV ADVECTION ROTATES ACROSS THE AREA CENTERED ON 12Z THIS MORNING. COUPLED 300MB JET STRUCTURE AS WELL FOR PLENTY OF LIFT/DIVERGENCE ALOFT...AT LEAST EARLY ON THIS MORNING. BEST FORCING/LIFT ROTATE NORTH OF THE AREA BY LATE MORNING...FOR WHAT SHOULD BE A BREAK FROM THE RAIN AROUND MID-DAY. SECONDARY 850-700MB TROUGH AXIS ALONG WITH SOME 850-700MB THETA-E AND FN CONVERGENCE ROTATE INTO THE AREA FOR THE MID-LATE AFTERNOON HOURS. OPTED TO KEEP CATEGORICAL POPS THRU THE DAY FOR SIMPLICITY WITH NOW-CAST HANDLING DETAILS/NUANCES OF RAIN BANDS ACROSS THE AREA. FEW HOUR BREAKS BETWEEN HEAVIER RAIN BANDS SHOULD KEEP ANY WATER/FLOODING ISSUES TO A MINIMUM TODAY. HAVE DOUBTS ABOUT SPC SLIGHT RISK SVR ACROSS THE AREA TODAY. GREATER INSTABILITY WILL BE EAST/SOUTH OF THE AREA...WHERE DRY PUNCH AROUND THE SOUTHEAST SIDE OF THE MID-LEVEL LOW MAY ALLOW FOR SOME CLEARING AND BETTER DIURNAL WARMING. BOTH NAM/GFS INDICATE 0-6KM BULK SHEAR FAVORABLE FOR STRONG/SVR STORMS TO JUST CLIP THE SOUTHEAST END OF THE FORECAST AREA THIS AFTERNOON. APPEARS ANY ORGANIZED SVR THREAT TODAY ALONG/EAST OF A KDBQ-KISW LINE. SFC/UPPER LOW CONTINUE TO LIFT NORTHEAST TONIGHT TOWARD WEST END OF LK SUPERIOR...WITH DEFORMATION BAND OF PRECIP WRAPPING AROUND THE LOW AND SOUTHEAST ACROSS THE AREA. CONTINUED THE CATEGORICAL RAIN CHANCES OVER MOST OF THE FORECAST AREA TONIGHT. DEEPER MOISTURE AND WEAK CONVERGENCE FOR LIFT SLOWLY MOVE EAST ACROSS THE FORECAST AREA FRI AS THE VERTICALLY STACKED LOW LIFTS INTO ONT. CONTINUED LIKELY POPS ACROSS THE NORTHEAST HALF OF THE FORECAST AREA FRI...WITH MODEL SOUNDINGS INDICATING SOME WEAK INSTABILITY IN THE SFC-700MB LAYER. STRONG WINDS A CONCERN ON FRI AS LOW LIFTS INTO SOUTHERN ONT AND TIGHTER GRADIENT ON THE SOUTHWEST SIDE OF THE LOW MOVES ACROSS THE AREA. STEEP SFC-850MB LAPSE RATES AND 850MB WINDS IN THE 40-45KT RANGE FAVORABLE FOR STRONG/GUSTY WINDS ON FRI. THE NEGATIVES ARE THE EXPECTED CLOUD COVER AND WEAK LIFT/UPWARD MOTION IN THE DEFORMATION BAND VS. SUBSIDENCE FOR DOWNWARD FLUX OF MOMENTUM. INCREASED WINDS/ WIND GUSTS FRI...AND MAY YET NEED INCREASE THESE MORE AND POST A WIND ADVISORY FOR PARTS OF THE AREA ON FRI. SYSTEM CONTINUES TO PULL AWAY FRI NIGHT WITH PRECIP ENDING...GRADIENT RELAXING AND CLOUDS DECREASING. RIDGING AT THE SFC/ALOFT STILL ON TRACK TO BUILD ACROSS THE REGION SAT...FOR WHAT SHOULD BE A MOSTLY SUNNY/PARTLY CLOUDY AND SEASONABLY MILD DAY. RIDGING ALOFT AGAIN APPEARS TO BE SHORT-LIVED AS THE NEXT TROUGH MOVES THRU THE ROCKIES...HGTS LOWER ACROSS THE NORTHERN PLAINS AND UPPER LEVEL MOISTURE INCREASE OVER THE REGION ALREADY SAT NIGHT. FAVORED BLEND OF GUIDANCE HIGHS/LOWS TODAY/TONIGHT. GUIDANCE HIGHS FOR FRI SIMILAR AND LOOK GOOD. WITH CLOUDS AND SOME WIND...FAVORED WARMER OF GUIDANCE LOWS FRI NIGHT. WITH PLENTY OF SUNSHINE AND DEVELOPING SOUTH WINDS SAT...FAVORED WARMER OF GUIDANCE HIGHS. RAISED LOWS A BIT SAT NIGHT...TOWARD GFS MEX MOS VALUES...WITH SOME SOUTH WINDS AND INCREASING HIGH CLOUDS. LONG TERM...SUNDAY THROUGH WEDNESDAY 17/00Z MEDIUM RANGE MODELS A BIT AT ODDS ALREADY BY SUN...GFS FASTER..ECMWF SLOWER AS THE NEXT SFC/UPPER LEVEL TROUGH SLIDES INTO THE REGION. THE GFS/ECMWF DIFFERENCES CONTINUE TO SLOWLY INCREASE FOR MON/WED...AS GFS MORE PROGRESSIVE WITH THE TROUGH INTO THE EASTERN CONUS WHILE ECMWF SPLITS THE FLOW AND DEVELOPS/LINGERS AN UPPER LOW OVER THE SOUTHWESTERN CONUS. ECMWF REMAINS CONSISTENT WITH ITS EARLIER RUNS...WHILE GFS GETS SUPPORT FROM UKMET AND ITS ENSEMBLE MEAN. DIFFICULT TO SAY WHICH IS MORE CORRECT HERE...THUS FORECAST CONFIDENCE BELOW AVERAGE. LEFT SMALL -SHRA CHANCES IN SUN NIGHT/MON GRIDS AS IS FOR NOW. NEAR/ABOVE NORMAL TEMPS FOR SUN-WED ALSO LOOK WELL TRENDED/COLLABORATED FOR NOW. AVIATION... DEEP SURFACE LOW PRESSURE EXPECTED TO MOVE FROM ERN NEBRASKA INTO NRN MN BY LATER THIS AFTERNOON. LARGE RAIN SHIELD EXPECTED TO BE ACROSS BOTH TAF SITES AT 12Z AS LAST SHORTWAVE TROUGH ROTATES THROUGH THE AREA. RAIN WILL BE DECREASING IN AREAL COVERAGE/ INTENSITY AFTER 12Z AS MID LEVEL DRYING SURGES INTO AREA. WIDE ARRAY OF CEILINGS EXPECTED UNDER THIS DRY SLOT...WITH PATCHES OF MVFR/IFR...AND EVEN VFR CEILINGS. SHOULD SEE MORE COVERAGE OF MVFR THAN ANYTHING...AND WILL TREND FORECAST THIS WAY. SHOWER COVERAGE LIKELY TO BE MORE SCATTERED IN NATURE FOR THE BULK OF THE UPCOMING TAF CYCLE. THOUGH IT WILL LIKELY RAIN AT BOTH SITES AT VARYING TIMES...TIMING LOCATION/INTENSITY OF THESE SMALLER SCALE PRECIPITATION AREAS IN THE MOIST CYCLONIC FLOW WILL BE VERY DIFFICULT. PLAN WILL BE TO BACK DOWN OF OFF PREVAILING RAIN WORDING AS THE DAY WEARS ON...AND GO MORE VCSH. SOUTHERLY SFC WINDS WILL TURN SWLY AND THEN WLY THROUGH TAF PERIOD AS SURFACE LOW SHIFTS NORTH/EAST OF AREA. ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. LONG/SHORT TERM...RRS UPDATE...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1200 PM CDT THU OCT 18 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1200 PM CDT THU OCT 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH EAST CENTRAL AND NORTHEAST MINNESOTA THIS AFTERNOON. THERE WILL BE LIKELY ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE ACROSS WISCONSIN BETWEEN 2 PM AND 6 PM. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CANNOT BEING COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY BETWEEN 2 PM AND 6 PM ACROSS WESTERN WISCONSIN THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The La Crosse radar (KARX), 176 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 60589.